Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 64, NWS Pueblo, CO

August 27, 2023Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 27, 2023, 2:54 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 2:54 PM MDT (20:54 UTC)
Expired
Aug 27, 2023, 6:00 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS55 KPUB 272054
FFWPUB
COC023-055-280000-
/O.NEW.KPUB.FF.W.0064.230827T2054Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
254 PM MDT Sun Aug 27 2023

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  The Spring Burn Scar in...
  Northeastern Costilla County in south central Colorado...
  West Central Huerfano County in southeastern Colorado...

* Until 600 PM MDT.

* At 254 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Spring Burn Scar, mainly north of highway 160. 
  Between 1 and 1.5 inches of rain have fallen. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the warning area could cause mud slides near 
steep terrain. Mud slides can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Spring Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Spring Burn Scar.

* Some locations that will experience flash flooding include...
  Spring Burn Scar north of Highway 160, northwestern Spring Burn 
  Scar south of Highway 160 in Huerfano county, Spring Burn Scar 
  south of Highway 160 in Costilla county and La Veta Pass.

This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near 
County Road 442, South Abeyta Creek near County Road 441 and Pass 
Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall could cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Spring Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3771 10525 3768 10495 3752 10509 3752 10517
      3752 10528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Ehr
1 follow-up statement
208 
WGUS75 KPUB 272308
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
508 PM MDT Sun Aug 27 2023

COC023-055-280000-
/O.CON.KPUB.FF.W.0064.000000T0000Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
508 PM MDT Sun Aug 27 2023

...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR REMAINS IN EFFECT 
UNTIL 6 PM MDT THIS EVENING FOR NORTHEASTERN COSTILLA AND WEST 
CENTRAL HUERFANO COUNTIES...

At 508 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Spring Burn Scar, mainly north of Highway 160. Between 
1.5 and 2.5 inches of rain have fallen. Additional rainfall amounts 
up to 0.5 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

Excessive rainfall over the warning area could cause mud slides near 
steep terrain. Mud slides can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Spring Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Spring Burn Scar.

Some locations that will experience flash flooding include...
  Spring Burn Scar north of Highway 160, northwestern Spring Burn 
  Scar south of Highway 160 in Huerfano county, Spring Burn Scar 
  south of Highway 160 in Costilla county and La Veta Pass.

This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near 
County Road 442, South Abeyta Creek near County Road 441 and Pass 
Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Spring Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3771 10525 3768 10495 3752 10509 3752 10517
      3752 10528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Ehr

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:36 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 11:36 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Sun Aug 27 2023

.SHORT TERM...(Today and tonight)
Issued at 337 AM MDT Sun Aug 27 2023

Key Messages:

1) Slightly more shower and thunderstorm activity expected today,
with a better chance for storms to move across the I-25 Corridor.

Currently...A good amount of cloud cover remains across the forecast
area early this morning, with a couple of lingering showers over the
southern San Luis Valley along the NM state line as of 230 AM. Temps
have cooled into the 50s to around 60F for most locations.

Today and Tonight...An upper ridge of high pressure remains across
the region, with the ridge axis directly over the Four Corners. This
has set up northwest flow aloft across the state, opening the door
for upper disturbances to enhance convection potential for the
forecast area. Showers and thunderstorms are expected to initiate
over the higher terrain by late morning to midday, then the
northwest flow aloft should help move activity off of the mts.
However, the focus area this afternoon and evening will shift to the
eastern mts and I-25 Corridor, due to east to southeast surface
winds across the eastern plains helping to force llvl moisture up
against the eastern slopes. Models indicate dewpoints in the 50s to
around 60F, and model CAPE is between 1000-1500 j/kg across the
eastern plains through the aftn. Bulk shear is somewhat light, but
there is enough moisture to tap into for a better chance of shower
and storm activity this aftn and eve. SPC has outlined the entire
area for general thunder, while WPC has drawn a Marginal area for
excessive rainfall essentially along the eastern mts and I-25
Corridor. Feel that excessive rainfall will not be much of an issue
today due to expected storm movement, but the area does show where
the focus for activity will likely be. Scattered to Likely precip
chances are expected by mid-afternoon over all of the higher terrain
and I-25 Corridor, then activity will start to shift slightly to the
east through the evening though the far east will most likely just
experience isolated showers and storms. Isolated to low end
scattered showers as well as a storm or two will linger late, well
past midnight.

Plan on high temps today in the 70s to around 80F for the high
valleys, and in the 80s for the plains. Tonight temps will moderate
under mostly cloudy skies, with lows in the mid 40s to lower 50s for
the high valleys, and 50s to around 60F for the plains. Moore

.LONG TERM...(Monday through Saturday)
Issued at 337 AM MDT Sun Aug 27 2023

Key Messages:

1) Below average temperatures and wet start to the work week, with
numerous to widespread rain showers and thunderstorms expected.

2) Warming trend, with a decrease in precipitation coverage for the
midweek period.

3) Precipitation chances increase once again for the end of the week
and start of the next weekend.

Monday: The start of the work week will bring some inclement weather
to southern Colorado. A high pressure will be in place to the
southwest of Colorado, and will allow for northwesterly flow, with
weak embedded waves, to pass over the region. The weak waves, and
the modest flow strength, will allow for an uptick in synoptic
forcing/support and orographic forcing. In addition to this, winds
at the surface will have an overall northeasterly/east-northeasterly
component. This will provide additional forcing from the surface,
especially up along prominent terrain features. Along with all of
this, appreciable moisture will remain in place for one more day
across the area, especially along and east of the I25 corridor.
Given the forcing mechanisms in place, coupled with the moisture
still in place, scattered to widespread rain showers and
thunderstorms are expected during the afternoon and evening. The
greatest coverage and intensity of precipitation is anticipated
along the Sangre de Cristo, Wet, and Rampart Mountains, along with
the I25 corridor, where an axis of greater instability will develop.
As for temperatures, another "cooler" day is in store for the area.
With increasing clouds during the afternoon, and easterly winds
still present, much of the area will remain neat to below average
for this time of year.

Tuesday - Thursday: During the midweek period, a downtick in active
weather is expected for the southern Colorado region. The
aforementioned high pressure will become squeezed eastward and
expand across the area. This will start to increase synoptic descent
over the region, and in addition to that, will also start to advect
drier air over the region. The combination of increasing descent and
drier air will lower precipitation chances for much of southern
Colorado, though a complete dry out is not expected. Isolated to
widely scattered rain showers and thunderstorms are still
anticipated along the mountains each afternoon, where local forcing
will still be present. Looking at temperatures, a warming trend is
expected for the area. Given the high pressure in place, along with
less cloud cover and precipitation, much of southern Colorado will
warm back to above average temperatures for this time of year.

Friday - Saturday: For the end of the week and start of next week,
another stormy pattern is looking likely for the area. The high
pressure that was meandering around the area throughout the past
week will continue to drift eastward. As this takes place,
southwesterly winds will materialize on the backside of this
feature, and will begin to pull better quality moisture air into the
area. There is still some uncertainty in regards to how far east
this moisture plume gets, but the GEFS and EPS ensemble model
guidance are in at least good agreement about pulling up higher
moisture across the Continental Divide area, where precipitable
water anomalies are 100-120% of normal. So what does this all mean?
Ultimately, an increase in precipitation is expected, with the
highest confidence in precipitation remaining along the western
parts of the Pueblo forecast area. Temperatures though will warm.
With the high pressure still remaining the dominant synoptic
feature, much of the region will stay above average temperatures for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun Aug 27 2023

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. SHRA and TSRA are
expected to be in and around the vicinity of all stations later in
the afternoon and through the evening, with a better chance of
occurrence at KCOS and KPUB. If SHRA/TSRA does develop, it could
temporarily reduce CIGs and VIS to MVFR/IFR criteria. It could also
result in periodic windshifts and increased wind speeds at either of
the terminals. There could be some low CIGs developing, and possibly
reduced VIS in BR/FG at KALS during the morning hours between 10 and
16Z, although at this time there is not enough confidence to put
CIGs and VIS below 5SM in the TAF for KALS. Winds will be mainly
diurnally influenced at all terminals and generally light (below 10
kts).

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...SIMCOE
AVIATION...STEWARD
Hazardous weather outlook, Aug 27, 11:41 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Sun Aug 27 2023

COZ058>089-093>099-281745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Sun Aug 27 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the mountains
this afternoon. The stronger storms will be capable of producing
periods of moderate to heavy rainfall, increasing the flash flood
potential for area burn scars. The area with the greatest risk will
be across the Sangre de Cristo, Wet, and Rampart Mountains. Wind
gusts up to 40 mph and cloud to ground lightning will also be
possible with the stronger storms as they push east across the I-25
corridor later this afternoon and evening.

Thunderstorm activity is expected to linger late into the night for
much of the area, though storms are forecast to weaken and diminish
as they continue pushing to the east.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Numerous to widespread rain showers and thunderstorms are expected
Monday afternoon and evening. Stronger thunderstorms will be capable
of producing heavy rainfall and localized flash flooding, especially
for burn scars and urban areas. The area with the greatest risk will
be across the Sangre de Cristo, Wet, and Rampart Mountains, along
with the I-25 corridor.

Rain showers and thunderstorms will become more isolated to
scattered Tuesday and through Thursday with the greatest coverage of
precipitation remaining along the mountains. An uptick in rain
showers and thunderstorms is expected near the end of the work
week and start of the next weekend, and additional heavy rainfall
will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/10

In the hours before

Special weather statement, Aug 27, 2:29 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Sun Aug 27 2023

COZ076-077-083-272100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
229 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of north central
Fremont County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Royal Gorge, moving southwest at 25 mph.

HAZARD...Torrential rainfall and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 10522 3838 10533 3853 10569 3870 10550
      3870 10535
TIME...MOT...LOC 2028Z 048DEG 23KT 3856 10535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ehr
Special weather statement, Aug 27, 2:34 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Sun Aug 27 2023

COZ084-085-272100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
234 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of north central El
Paso County through 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles northeast of Colorado Springs, moving south at 10
mph.

HAZARD...Torrential rainfall and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 10446 3900 10431 3884 10433 3890 10460
TIME...MOT...LOC 2034Z 013DEG 8KT 3897 10443

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ehr

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:29 PM MDTSpecial Weather StatementPUBFremont31 min
Aug 27, 2:34 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 27, 3:00 PM MDTSpecial Weather StatementPUBFremont30 min
Aug 27, 4:02 PM MDTSpecial Weather StatementPUBCuster28 min
Aug 27, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Aug 27, 4:22 PM MDTSpecial Weather StatementPUBEl Paso23 min
Aug 27, 4:40 PM MDTSpecial Weather StatementPUBElbert35 min
Aug 27, 5:41 PM MDTSpecial Weather StatementPUBDouglas34 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.